Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 16, 2022, 3:46 AM CDT for 12 counties in Kansas. It took effect at Mar 16, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2022, 3:46 AM CDT (08:46 UTC)
- In effect from
- Mar 16, 2022, 12:00 PM CDT
- Expired
- Mar 16, 2022, 6:56 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS83 KICT 160846 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 346 AM CDT Wed Mar 16 2022 KSZ052-053-068>070-082-083-091>094-098-170000- /O.NEW.KICT.FW.W.0006.220316T1700Z-220317T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Chautauqua- 346 AM CDT Wed Mar 16 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...068...069...070...082...083...091...092...093... 094 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. Any lingering hot spots or smoldering areas from yesterday's prescribed burns will need to be closely monitored today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin
1 follow-up statement
959 WWUS83 KICT 162356 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 656 PM CDT Wed Mar 16 2022 KSZ052-053-068>070-082-083-091>094-098-170100- /O.CAN.KICT.FW.W.0006.000000T0000Z-220317T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Chautauqua- 656 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...068...069...070...082... 083...091...092...093...094 AND 098... The National Weather Service in Wichita has cancelled the Red Flag Warning. A few wildfires are still possible. However, improving conditions should occur the remainder of the evening.. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 2:58 AM CDT, 48 minutes earlier.
Area forecast discussion, Mar 16, 2:58 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 AM CDT Wed Mar 16 2022 .SHORT TERM...(Today through Friday night) Issued at 257 AM CDT Wed Mar 16 2022 * Active short-term period with multiple impacts/hazards This morning, an upper level trough and associated 120kt upper jet are diving southeast into the Great Basin area. The southern end of the upper trough will eventually close off over the Southern High Plains by Thursday, then lift out across the Southern Plains/Ozarks later Thursday through Friday. At the SFC, low pressure over SE Colorado will shift southeast into Oklahoma through tonight, then deepen as the upper trough/closed low approach from the west. The deepening SFC low will then translate ENE from Oklahoma into MO/AR later Thursday into Friday. This system will produce several impacts/hazards, both on the warm and cool side, including some conditional, but non-zero, risks. Details below... Ahead of the above-mentioned storm system, southern and eastern Kansas will be dominated by warm, southerly flow and a modest downsloping S/SW flow aloft. Given slightly anomalous temps/thicknesses aloft today, highs were bumped up to be closer to the 75th percentile of guidance. This gives widespread mid to upper 70s, with a few 80s possible. Meanwhile, in advance of the advancing SFC low/trough, the low-level flow will veer some, leading to a drier SSW flow off the Southern High Plains. Dewpoints to the south this morning aren't nearly as low as they were with this past Sunday's fire day, but are dry nonetheless. At the same time, a modest, but relatively narrow, southwesterly mid-level jet max will overspread an area from central OK through south-central KS. While winds aloft won't be anomalously strong, the combination of dry conditions, above normal temps, and strong diabatic heating should support deeper mixing and period of gusty winds. The overlap of gusty winds and low humidity will be narrow, but coming on the heels of an active day of burning yesterday, looks to support a "dryish" return flow fire day for parts of the area. Given the potential, and in collaboration with surrounding offices, a Red Flag Warning will be issued. On Thursday, a strengthening frontal zone will develop from OK into Kansas as the upper low begins to lift out of the Southern High Plains. Meanwhile, a strengthening LLJ will develop within the exit region of the upper jet and east of the deepening SFC low. This will draw moisture rapidly north into the developing frontal zone by Thursday afternoon. The combination of strong low-level moisture convergence, strengthening low-mid level frontogenesis, and a developing coupled jet structure aloft will lead to a period of enhanced lift focused over central/eastern KS Thursday afternoon into Thursday night. Additionally, a stripe of elevated instability will lead to a coupled forcing scenario for parts of the area. Let's run through how this may all play out. I expect a fairly rapid development of showers and thunderstorms along the SFC frontal boundary across southern KS by mid to late afternoon Thursday. There isn't a lot of instability to work with, and any convection will probably be quickly undercut by cooler air in the wake of the advancing SFC front. Additionally, the EML plume overspreading the area will be shifting to our south, leading to even weaker instability with time. So it may be that we see an initial development of convection along the I-35 corridor with a fairly quick transition to a cold rain with embedded thunder. To the south, developing SFC-based convection will attempt to lift northeast out of OK and into SE KS where it will still be warm and slightly unstable. Thinking that convection will weaken as it moves NE away from the better instability axis (boundary layer dewpoints look pretty low/marginal across SE KS). Despite good shear, instability will be very marginal and the risk of severe weather looks very, very low, and confined to our south. Meanwhile, on the cool side of the system, the above-mentioned lift and moisture combination will support widespread moderate to heavy precipitation rates. A deep layer of WAA, while supportive of heavy precip rates, should tend to offset boundary layer cooling. That said, there may still be a transient period of SFC temps falling into the low to mid 30s, aided by dynamic cooling where precip rates are the heaviest. This potentially opens the door for a switch to all snow (even where temps are just above freezing). These spring events can give some "surprises" at times, even with marginal thermal profiles. Given the potential, we'll plan to nudge snowfall amounts up just a bit on the NW side of the system Thursday night. Accumulations will tend to be focused on grassy/elevated surfaces, but we could be looking at a slushy inch, or more, where dynamic cooling and heavy precip rates can overcome the marginal SFC temps. Lastly, the deepening SFC low will lead to a moderate to strong pressure gradient shifting east across the area Thursday/Thursday night. Synoptically, this looks like a solid Wind Advisory setup on the cool side of the system. If confidence continues to increase, a headline will be needed. High pressure will build in by Friday with decreasing winds. Precip-wise, this event has the potential to produce a widespread 0.5"-1.00" of liquid-equivalent QPF. Much needed given the continued drought conditions across much of the area. Martin .LONG TERM...(Saturday through Tuesday) Issued at 257 AM CDT Wed Mar 16 2022 Transient upper ridging will give way to another active, SW flow pattern by the weekend/early next week. Yet another wave, or two, will eject out across the Central Plains, interacting with a moistening and destabilizing environment. Synoptically, it appears the best chance of SFC-based convection will be focused well to our south from TX into the Lower MS Valley, with widespread showers and elevated thunderstorms possible north into KS/OK. The key takeaway is that it looks like another opportunity for meaningful precipitation. Temperatures will warm over the weekend, then cool some as we see increased cloudcover and precip early next week. Just prior to the arrival of the better moisture, elevated fire concerns may develop over the weekend. Martin && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CDT Tue Mar 15 2022 VFR conditions are expected through the period. Not much change from the 0z TAFs. Biggest change was not including wind shear for KSLN with this period as signal looked weaker going through Skew-Ts. This was picked up by the CONSShort that was loaded in as wind shear was not generated for KSLN and with further research I elected to not add it back in. Wind shear is still expected at KGBD and KRSL. Otherwise, strong gusty winds are expected during the 15z to 0z period for sites KICT, KHUT, and KCNU. Gusts of 25 to 30 knots will be possible. && .FIRE WEATHER... Issued at 257 AM CDT Wed Mar 16 2022 * Red Flag Warning issued for parts of south-central Kansas today The combination of gusty winds and low humidity values will lead to increased fire concerns across a relatively narrow, SW to NE oriented axis from central OK into south-central KS this afternoon. While not a classic, high-end fire day, this will be a "dryish" return flow pattern coming on the heels of a busy day of prescribed burns yesterday. Any carry-over from yesterday's burns could become difficult to manage with today's wind/humidity combination. Fortunately, widespread wetting rains are coming Thursday-Thursday night and possibly again early next week. Martin && .HYDROLOGY... Issued at 257 AM CDT Wed Mar 16 2022 Over the next 7 days, there are at least 2 opportunities for meaningful precipitation across the area. While it's been relatively dry of late, the ground is still cold and may not soak up the precip as efficiently as would be expected later in the spring. We won't be highlighting any flooding issues at this time, but perhaps some minor/nuisance ponding of water will be possible, especially where heavier precip rates/amounts occur. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 78 47 64 35 / 0 0 60 90 Hutchinson 77 43 58 33 / 0 0 60 80 Newton 77 46 61 34 / 0 0 60 80 ElDorado 78 47 66 36 / 0 0 50 90 Winfield-KWLD 79 49 70 37 / 0 0 50 90 Russell 72 41 52 30 / 0 10 60 40 Great Bend 72 41 53 30 / 0 10 70 60 Salina 76 44 57 34 / 0 10 60 70 McPherson 76 43 58 33 / 0 0 60 70 Coffeyville 79 50 76 39 / 0 0 40 100 Chanute 78 49 74 38 / 0 0 30 100 Iola 78 48 72 37 / 0 0 40 100 Parsons-KPPF 79 50 75 38 / 0 0 30 100 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CDT this evening for KSZ052-053-068>070-082-083-091>094-098. && SHORT TERM...RM LONG TERM...RM AVIATION...CRW FIRE WEATHER...RM HYDROLOGY...RM
Hazardous weather outlook, Mar 15, 4:42 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 442 PM CDT Tue Mar 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 442 PM CDT Tue Mar 15 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty south winds and unseasonably warm temperatures will return on Wednesday resulting in very high to extreme fire danger in the afternoon for locations generally along and east of a Marion to Hutchinson to Anthony line. There is a slight chance for thunderstorms Thursday afternoon and evening mainly along and east of the Kansas Turnpike. However, the storms are not expected to be strong or severe. Very high fire danger is expected area-wide on Sunday afternoon. There is a chance for thunderstorms on Monday afternoon into Monday night across portions of south central and southeast Kansas. There appears to be at least a marginal risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.